Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1781  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (92 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed6225    
    Printed156    
    Emailed2    
    PDF Downloaded162    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
LETTER TO EDITOR
Year : 2003  |  Volume : 49  |  Issue : 2  |  Page : 187

Unusual life-threatening adverse drug effects with chloroquine in a young girl.




Correspondence Address:
N Sharma


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 12867705

Rights and PermissionsRights and Permissions




How to cite this article:
Sharma N, Varma S. Unusual life-threatening adverse drug effects with chloroquine in a young girl. J Postgrad Med 2003;49:187

How to cite this URL:
Sharma N, Varma S. Unusual life-threatening adverse drug effects with chloroquine in a young girl. J Postgrad Med [serial online] 2003 [cited 2019 Nov 13];49:187. Available from: http://www.jpgmonline.com/text.asp?2003/49/2/187/887


Sir,

Of all patients admitted to the general wards of general hospitals, adverse drug effects account for an estimated 2–5%.[1] We document two unusual life threatening adverse drug effects occurring in a patient who had ingested chloroquine as an empirical anti-malarial therapy for fever.

A 16-year-old girl presented with cyanosis and altered consciousness after consuming 3 tablets of chloroquine (450 mg of chloroquine base) as empirical therapy for malaria. There was no history of any hazardous chemical exposure to industrial nitro-compounds or solvents. Examination disclosed a pale, jaundiced, disoriented and breathless patient. Apart from tachycardia, the blood pressure and the systemic examination was normal. On investigations the haemoglobin level was 11.3 g/dL and the peripheral blood smear showed microcytic red blood cells and no malarial parasites. Arterial blood gases were; oxygen saturation 95%, pH of 7.32, bicarbonate 18 milliEq/L and partial pressures of oxygen and carbon dioxide 98 and 36 mmHg respectively. Blood sugar at admission was 27 mg/dL, serum bilirubin 7.7 mg/dL with conjugated fraction 1.4 mg/dL, no haemoglobin in plasma, methaemoglobin levels 70.4% and normal RBC glucose-6-phosphate dehydrogenase. The Coomb’s test for autoimmune haemolytic anaemia was negative. Treatment for chloroquine-induced methaemoglobinaemia and hypoglycaemia was started and intravenous methylene blue (2 mg/Kg) was administered as a bolus and 25% dextrose for hypoglycaemia. Over the next few days, the intravascular haemolysis subsided and the levels of circulating methaemoglobin continued to decline requiring a total of 16 mg/Kg intravenous methylene blue.

Acquired causes of methaemoglobinaemia are the result of an oxidant stress by certain drugs and chemicals, which overwhelm the reductive capacity of red blood cells. Many drugs can lead to such an oxidative stress, like nitroprusside, dapsone, primaquine, quinolones, sulphonamides and others.[2] Chloroquine has been reported to cause acquired methaemoglobinaemia, in a case report of six American soldiers in Vietnam who developed methaemoglobinaemia after usual doses of chloroquine. Investigations in these six cases disclosed a heterozygous state of NADPH methaemoglobin reductase as the causative factor for methaemoglobinemia.[3] In our patient this deficiency could not be investigated due to unavailability of this investigation. The treatment of methaemoglobinaemia consists of repeated administration of methylene blue intravenously till methaemoglobin declines to less than 20%.[2] Our patient also had hypoglycaemia as a second adverse effect following chloroquine intake. Hypoglycaemia as an adverse affect has been seen most frequently with quinine. Although there have been case reports of chloroquine-induced hypoglycaemia, yet hypoglycaemia has occurred only when the drug was consumed in toxic doses with a suicidal intent.[4] Other studies have demonstrated that hypoglycaemia occurs as a manifestation of severe malaria and not due to chloroquine therapy per se.[5],[6] In our patient, there was no fever during the in-hospital stay and examination of the peripheral blood smear did not show malarial parasites. Moreover, to the best of our knowledge, the simultaneous occurrence of hypoglycaemia and methaemoglobinaemia as occurred in this patient with chloroquine ingestion has never been reported before.

 
 :: References Top

1.Wood AJJ. Part Four - Clinical Pharmacology: Adverse drug reactions. In: Fauci AS, Martin JB, Braunwald E, Kaspar DL, Isselbacher KL, Hauser S, et al, eds. Harrison’s Principles of Internal Medicine, 14th edn. Mcgraw-Hill Health Professions Division; 1998. pp. 422-30.  Back to cited text no. 1    
2.Hall AH, Kurig KW, Rumack BH. Drug- and chemical-induced methemoglobinemia. Clinical features and management. Med Toxicol 1986;1:253-60.  Back to cited text no. 2    
3.Cohen RJ, Sachs JR, Wicker DJ, Conrad ME. Methemoglobinemia provoked by malaria chemoprophylaxis in Vietnam. N Engl J Med 1968;279:1127-31.  Back to cited text no. 3    
4.Chloroquine and hypoglycaemia. Lancet 1987;1:1211.  Back to cited text no. 4    
5.White NJ, Miller KD, Marsh K, Berry CD, Turner RC, Williamson DH, et al. Hypoglycaemia in African children with severe malaria. Lancet 1987;1:708-11.  Back to cited text no. 5    
6.Does chloroquine cause hypoglycaemia in absence of malaria? Lancet 1987;2:281-2.  Back to cited text no. 6    



This article has been cited by
1 Antiprotozoal drugs
Buser, J., Fattinger, K.
Side Effects of Drugs Annual. 2005; 28: 315-325
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow